Sep-Oct '05 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2004 Ed Dewke

About Raptiva “Adverse Effects”
from Andrew S.

Ed:  This is my first email to FlakeHQ.  I found your site a few months ago. I'll give you my “story” in another email soon, but for now I have questions on Raptiva.

I am about to begin treatment this coming week, and I was doing an internet search in an attempt to find other “first hand” information such as yours. In any event, I came across this link in a Google search: http://www.yourlawyer.com/practice/news.htm?topic=Raptiva. It tells of new warnings of some unpleasant sounding side effects of Raptiva.

The articles grabbed my attention due to the content, but also because I have not seen or heard about this until now. (As I read the articles, it was in the back of my mind that this is a lawyer's web site, and they're looking to get cases.)

Is this news to you? What's your take on this?

Thanks.  -Andrew

*****

Ed’s Response:  This is very interesting, Andrew.  Thanks for sending the link.  I'm not sure if my own anemia — which came on at about 5 months into my Raptiva regimen — is the same kind as “hemolytic” anemia, but I will be asking my rheumatologist.  While my rheumy was concerned about anemia, my gastroenterologist suggested my red blood cell count was “just slightly under the normal range,” which does not qualify it as “dangerous” in his view.  (Of course, he had no baseline specific to me — no idea what my red blood cell count had been running before the dip, while my rheumy has seen years of blood work and definitely had a sense of what's “normal” for me.)

Both infections and hemolytic anemia are listed as known “adverse reactions” in Genentech's prescribing information for the drug (information which is broadly published, readily available to doctors and packaged with the drug itself).  Genentech's recommended response for these reactions is to stop taking the drug.  Pretty standard CYA in the pharmacy business, as far as I can tell.

I find it curious that lawyers might be glombing onto this as material for prospective litigation.  The big payoffs appear to be reactions that are NOT known and published but become statistically significant in the user population.  Drug manufacturers will pull drugs off the market when a rash of serious (often fatal) adverse reactions occur in the user population and were not detected, or were under-detected, in the trials.

Having said all this, I'm finding the prevailing attitude about the long-term efficacy AND safety of our current biologic drugs is “we have to wait and see.”  I'm hearing this from dermatologists (as in my interview with Dr. Feldman at FlakeHQ), other medical specialists, even research scientists in the drug industry.

My own feeling is this: At this point we can't afford to become complacent about regular and frequent blood tests while taking the biologics.  I get emails every day from flakers using the biologics who are elated by their results.  Prescriptions are typically divvied out in 6 month intervals, which means if their prescribing doctors aren't diligent and demand more frequent blood tests, these people may develop adverse reactions that go undetected for too long.

Best of luck to you.  Do let us know what you decide to do and how it goes for you.  -Ed

This Month's Mail | Archives

www.flakehq.com